Alert archive / Oregon / Wind Advisories in 2014

Wind Advisory 34, NWS Medford, OR

November 26, 2014Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this wind advisory at Nov 26, 2014, 2:51 AM PST for Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Nov 26, 2014, 1:00 PM PST. It was in force for 47 min.

The area

The counties it named.

The facts

Issued
Nov 26, 2014, 2:51 AM PST (10:51 UTC)
In effect from
Nov 26, 2014, 1:00 PM PST
Expired
Nov 26, 2014, 1:47 PM PST
In force
47 min
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WWUS76 KMFR 261051
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
251 AM PST WED NOV 26 2014

CAZ085-ORZ030-031-262300-
/O.NEW.KMFR.WI.Y.0034.141126T2100Z-141127T0300Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
251 AM PST WED NOV 26 2014

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
PST THIS EVENING. 

* WINDS: SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING: THIS AFTERNOON INTO THIS EVENING.

* LOCATIONS INCLUDE: HIGHWAY 31 NEAR SUMMER LAKE AND WARNER
  MOUNTAINS.

* IMPACTS: GUSTY WINDS WILL CREATE DIFFICULT TRAVEL NEAR SUMMER
  LAKE FOR THOSE DRIVING HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

SK
1 follow-up statement
609 
WWUS76 KMFR 262147
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
147 PM PST WED NOV 26 2014

ORZ030-031-270300-
/O.CAN.KMFR.WI.Y.0034.000000T0000Z-141127T0300Z/
/O.NEW.KMFR.WI.Y.0035.141126T2300Z-141127T0300Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
147 PM PST WED NOV 26 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS: SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING: THIS AFTERNOON INTO THIS EVENING.

* LOCATIONS INCLUDE: SUMMER LAKE.

* IMPACTS: GUSTY WINDS WILL CREATE DIFFICULT TRAVEL ON THE SECTION
  OF HIGHWAY 31 BETWEEN SUMMER LAKE AND PAISLEY FOR THOSE DRIVING
  HIGH PROFILE VEHICLES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

CAZ085-262300-
/O.CAN.KMFR.WI.Y.0034.000000T0000Z-141127T0300Z/
MODOC COUNTY-
147 PM PST WED NOV 26 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WIND
ADVISORY. 

$$

FB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Nov 25, 8:40 PM PST, 6 hours 11 minutes earlier.

Area forecast discussion, Nov 25, 8:40 PM PST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
840 PM PST TUE NOV 25 2014

.DISCUSSION...A HIGH PRESSURE RIDGE OVER THE AREA TONIGHT AND
WEDNESDAY WILL BRING A STRENGTHENING INVERSION TO THE AREA WITH
DRY WEATHER. THE INVERSION WILL BRING CONCERNS FOR HOW LONG
VALLEY AND COASTAL FOG THAT DEVELOPS TONIGHT WILL LAST INTO THE
DAY WEDNESDAY. FOR INLAND AREAS, CURRENT MODEL GUIDANCE SHOWS  FOG
AND LOW CLOUDS CLEARING IN THE LATE MORNING OR THE EARLY
AFTERNOON TOMORROW. ALONG THE COAST, THERE IS LOW TO MODERATE
CONFIDENCE ON HOW LONG LOW CLOUDS WILL LAST. THE LATEST MODEL RUNS
INDICATE LOW CLOUDS POSSIBLY CONTINUE INTO THE AFTERNOON.

THEN THE MODELS REMAIN ON TRACK WITH AN ACTIVE PATTERN IN STORE
FOR THANKSGIVING AND THE HOLIDAY WEEKEND. MODELS SHOW THE NEXT
FRONTAL SYSTEM APPROACHING THE COAST LATE WEDNESDAY AND PUSHING
INLAND ON THANKSGIVING DAY. THIS FRONT IS EXPECTED TO STALL THOUGH
AS IT PUSHES INLAND AND THERE REMAINS VARIABILITY IN THE MODELS ON
WHERE THE FRONT WILL BE POSITIONED LATE THURSDAY AS IT LINGERS
OVER THE AREA. CURRENT MODELS RUNS PLACE THIS STALLED FRONT
APPROXIMATELY ALONG AND JUST NORTH OF THE OREGON CALIFORNIA
BORDER. THIS FRONT IS EXPECTED TO BRING RAIN TO THE AREA,
ESPECIALLY IN SOUTHERN OREGON AND INTO SISKIYOU COUNTY. RAIN MAY
BE MODERATE TO HEAVY THURSDAY INTO THURSDAY NIGHT, ESPECIALLY IN
CURRY COUNTY AND POSSIBLY ALONG THE SOUTHERN OREGON CASCADES. SNOW
LEVELS ARE FORECAST TO BE HIGH, ABOVE 7000 FT THURSDAY. THEN
MODELS SHOW A A LOW OR TROUGH MOVING TOWARDS THE COAST FRIDAY FROM
THE WEST NORTHWEST WHILE THE STALLED FRONT REMAINS OVER THE AREA.
THEN LATE FRIDAY INTO SATURDAY AN UPPER TROUGH BEGINS TO MOVE DOWN
INTO THE AREA FROM THE NORTH. THIS WILL PUSH THE FRONT SOUTHEAST
BUT BRING COOLER AIR AND ADDITIONAL PRECIPITATION TO THE AREA.
MEANWHILE A STRONGER LOW AND FRONTAL SYSTEM ARE FORECAST TO
APPROACH FROM THE WEST SOUTHWEST LATE SATURDAY AND SUNDAY.

&&

.AVIATION...BASED ON THE 26/00Z TAF CYCLE...
SOUTHWEST FLOW AND WARM AIR ADVECTION WILL CONTINUE TONIGHT THROUGH
WEDNESDAY AS HIGH PRESSURE GRADUALLY GIVES WAY TO A FRONTAL SYSTEM
APPROACHING FROM THE PACIFIC. THIS WILL CREATE INCREASING WINDS
ABOVE THE NOCTURNAL INVERSION ON WEDNESDAY MORNING. HIGH DEWPOINTS
THIS EVENING COUPLED WITH CLEAR SKIES SOUTH OF THE COOS COAST AND
UMPQUA BASIN ARE LIKELY TO LEAD TO IFR TO LIFR FOG FORMATION IN THE
VALLEYS THAT WILL LIFT INTO IFR CEILINGS AFTER SUNRISE ON WEDNESDAY
MORNING. FOR THE COOS COAST AND UMPQUA BASIN EXPECT IFR LOW CLOUDS
AND LIGHTER FOG TO DEVELOP AFTER THE CURRENT VFR CLOUD DECK
DISSIPATES AND/OR LIFTS NORTH OF THE AREA. DUE TO THE INCREASING
WINDS ALOFT, WE DO EXPECT THAT ALL AREAS WILL BECOME VFR BY NOON PST
WEDNESDAY WITH THE EXCEPTION OF THE ROSEBURG AREA AND POSSIBLY THE
ROGUE VALLEY EAST OF MEDFORD, WHERE IFR COULD HANG ON INTO THE EARLY
AFTERNOON. BTL

&&

.MARINE...UPDATED 300 PM PST TUE NOV 26 2014...NORTHWEST SWELL WILL
SUBSIDE LATE TONIGHT INTO WEDNESDAY. ON WEDNESDAY SOUTH WINDS AND
WIND WAVES WILL GRADUALLY INCREASE AHEAD OF AN INCOMING FRONTAL
SYSTEM. WEDNESDAY NIGHT THROUGH FRIDAY SEAS ARE EXPECTED TO BECOME
SOUTHWEST AND CHAOTIC...BUILDING TO 10 TO 14 FEET. SATURDAY THROUGH
TUESDAY LOW PRESSURE WILL APPROACH THE COAST FROM THE SOUTHWEST
BRINGING A SURGE OF MOISTURE AND WIND ACROSS THE AREA. CONFIDENCE IS
STILL LOW IN THE WIND AND WAVE DETAILS DURING THIS TIME PERIOD...BUT
CONDITIONS ARE LIKELY TO BE UNSETTLED. BTL

&&

.PREV DISCUSSION... /ISSUED 629 PM PST TUE NOV 25 2014/

SHORT TERM...
THE UPPER LEVEL RIDGE WILL STRENGTHEN ALONG THE WEST COAST
TONIGHT THROUGH WEDNESDAY. THIS WILL LEAD TO WARM TEMPERATURE
ESPECIALLY IN THE MOUNTAINS. VALLEYS WILL SEE LOW CLOUDS AT NIGHT
AND THIS WILL KEEP OVERNIGHT LOWS ON THE MILD SIDE. THIS PATTERN
IS EXPECTED TO CHANGE WEDNESDAY NIGHT AS THE WEATHER BECOMES MORE
ACTIVE. THE RIDGE WILL FLATTEN AS UPSTREAM TROUGH MOVES TOWARD THE
COAST. AT THE SAME TIME ANOTHER TROUGH WILL DROP OUT OF SOUTHERN
CANADA INTO WASHINGTON AND NORTHERN OREGON. LATEST MODELS INDICATE
THAT THE SOUTHERN STREAM SYSTEM WILL BE THE MAIN WEATHER PRODUCER
FOR OUR AREA ALTHOUGH THE NORTHERN TROUGH WILL BE KNOCKING ON THE
DOOR ESPECIALLY NORTHERN KLAMATH AND LAKE COUNTIES.

FIRST, LATE WEDNESDAY NIGHT THE LOW PRESSURE OFFSHORE WILL SEND AN
OCCLUDED FRONT INTO THE COASTAL WATERS WITH WINDS AND SEAS
INCREASING TO SMALL CRAFT CRITERIA. THE COAST COULD SEE RAIN
AROUND DAY BREAK ON THANKSGIVING DAY. THERE IS ALSO A GOOD
SOUTHWEST FETCH TO THE MOISTURE FLUX AND THIS WEAK TROUGH COULD
PRODUCE AROUND HALF AN INCH FOR CURRY COUNTY. BOTH THE NAM AND GFS
DIVERGE A BIT ON WHAT HAPPENS AFTER THE FRONT MOVES INLAND WITH
THE GFS KEEPING THE FRONT SEMI-STATIONARY ACROSS SISKIYOU AND
MODOC COUNTIES ON FRIDAY. AS A RESULT THE GFS IS GENERATING A LOT
MORE PRECIPITATION ACROSS CENTRAL SISKIYOU COUNTY THAN THE NAM. I
AM LEANING TOWARD THIS SOLUTION. THERE IS ALSO A MODERATELY STRONG
WATER VAPOR TRANSPORT TOWARD CURRY COUNTY FRIDAY SO CONFIDENCE IS
HIGH THAT SOUTHERN CURRY COUNTY, ILLINOIS VALLEY AND WESTERN
SISKIYOU COUNTY WILL SEE 2-3 INCHES OF RAIN FROM THURSDAY THROUGH
FRIDAY NIGHT.

ON FRIDAY THE PRESSURE FIELD IS ALIGNED IN A SE-NW ORIENTATION AND
IT COULD BE WINDY IN THE SHASTA VALLEY AND SOUTHERN END OF JACKSON
COUNTY ALTHOUGH AT THIS TIME THE WIND SPEED DOES NOT APPEAR TO BE
ENOUGH FOR A WARNING. IN ADDITION 700MB WINDS INCREASE TO AROUND
50 KNOTS BETWEEN FRIDAY AFTERNOON AND EVENING. WE MAY HAVE TO
CONSIDER A WIND ADVISORY FOR THE SILVER LAKE AREA AND HIGHER
TERRAIN OF OUR EASTERN ZONES. /FB

LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...MODELS ARE AGREEING
THAT SOME FORM OF TROUGH WILL LIE JUST OFFSHORE OF NORTHERN
CALIFORNIA SUNDAY MORNING. HOWEVER, THERE IS SOME DIFFERENCE AS TO
THE NATURE OF THIS TROUGH, MOSTLY IN REGARDS TO TIMING AND STRENGTH.
THEY ALSO DIFFER IN HOW, WHERE, AND WHEN THE LOW WILL MOVE ASHORE.
THE GFS SOLUTION BRINGS THE LOW IN OVER CAPE MENDOCINO, STILL
CLOSED OFF, MONDAY EVENING. THE EC SOLUTION IS ROUGHLY 12 HOURS
SLOWER, AND BRINGS AN OPEN TROUGH INTO THE WEST COAST, WITH THE
BULK OF THE ENERGY COMING ASHORE ALONG THE OR/CA STATE LINE.

ALTHOUGH CONFIDENCE IS HIGH THAT THE SYSTEM WILL IMPACT THE AREA
DURING THE EXTENDED PERIOD, CONFIDENCE REMAINS LOW IN THE DETAILS.
WITH UNCERTAINTY AS HIGH AS IT REMAINS TO BE, HAVE DECIDED TO TREND
TOWARDS A BLEND OF THE GFS AND EC SOLUTIONS, WHICH PLACES
PRECIPITATION CHANCES WELL ABOVE CLIMO FOR MOST OF THE WEEKEND. BOTH
MODELS MOVE THE TROUGH THROUGH THE REGION BY TUESDAY NIGHT, BUT
UNTIL THEN, A LONG PERIOD OF SUSTAINED HIGH PRECIPITATION CHANCES
APPEARS LIKELY. THE DETAILS, SUCH AS TIMING, SNOW LEVEL, AND AMOUNT
OF MOISTURE, REMAINS UP IN THE AIR. TEMPERATURES THROUGH THE TERM
WILL HOVER AROUND OR SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR.

THE BIG CONSIDERATION DURING THIS TIME PERIOD WILL BE THE POTENTIAL
FOR WINTRY WEATHER IN NORTHERN CALIFORNIA, PARTICULARLY NEAR MT.
SHASTA ALONG INTERSTATE 5. THIS PATTERN IS KNOWN TO RESULT IN
RAPIDLY FALLING SNOW LEVELS IN THE AREA OF MT SHASTA CITY, AS WELL
AS HEAVY UPSLOPE PRECIPITATION. THE RESULT COULD BE A GOOD DEAL OF
HEAVY WET SNOWFALL LATE SUNDAY, ESPECIALLY OVER BLACK BUTTE SUMMIT
ON INTERSTATE 5 AND AND SNOWMAN'S SUMMIT ON HIGHWAY 89, AND THIS
COULD CAUSE HAZARDOUS TRAVEL CONDITIONS THAT COINCIDE WITH HEAVIER
HOLIDAY TRAFFIC. ANALOGS FROM PAST STORMS SUGGEST SNOW LEVELS WILL
DROP TO SOMEWHERE AROUND 4000 FEET, AND WHILE THIS ELEVATION
DEFINITELY IMPACTS THE PASSES/SUMMITS, IT IS ABOVE THE ELEVATION OF
MT SHASTA CITY, BUT ONLY SLIGHTLY SO. WILL NEED TO MONITOR THIS
SITUATION OVER THE NEXT SEVERAL FORECAST SHIFTS. THOSE PLANNING TO
TRAVEL THROUGH THIS AREA LATE SUNDAY SHOULD STAY UP TO DATE WITH THE
LATEST FORECASTS AND WATCH FOR UPDATES. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 1 PM WEDNESDAY TO 10 PM PST
     FRIDAY FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 1 PM WEDNESDAY TO
     10 PM PST FRIDAY FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR WINDS FROM 10 AM WEDNESDAY TO 10 PM PST
     FRIDAY FOR PZZ370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 AM WEDNESDAY TO
     10 PM PST FRIDAY FOR PZZ370-376.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 4:41 PM PSTSmall Craft Advisory for WindsMFR3 days
Nov 25, 4:41 PM PSTSmall Craft Advisory for Hazardous SeasMFR29 hr
Nov 26, 1:47 PM PSTWind AdvisoryMFRKlamath, Lake5 hr

Nearby

Wind Advisories in Oregon, 2014Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.